A Mallory-Weiss tear, also known as Mallory-Weiss syndrome, is a tear in the mucous membrane at the point where the esophagus meets the stomach. These tears can cause severe bleeding and lead to the formation of black stool that contains dark, tarlike blood. A Mallory-Weiss tear is most commonly caused by prolonged or severe vomiting, such as that associated with bulimia or alcohol abuse.
Nutritional iron supplements can turn stool black; in this case, the black stool is a sign that the body is fully absorbing the iron supplement. The black stool produced by iron supplements should only be black in color and should not look tarry or contain streaks of blood. Eating foods naturally high in iron, such as dark leafy greens, red meats, and fish, does not cause darkened stool. Stool will remain black for as long as the person uses iron supplements.
Trauma to the abdomen or rectum can cause bleeding that results in black stool. Examples of trauma that could cause black stool include severe blows from auto accidents, knife or gunshot wounds, and appendicitis. Damage caused by swallowing a caustic substance or foreign object can also tear the stomach, intestine, or rectum to cause bleeding and black stool.
Bismuth is a chemical element commonly used in medications that treat nausea, heartburn, and upset stomach. Bismuth combines with small amounts of sulfur in saliva and the gastrointestinal tract to form a black substance called bismuth sulfide. This substance can lead to blackened stool and tongue. Pepto-Bismol and Kaopectate are two widely used medications that contain bismuth and can cause black stool.